Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 319, NWS Dodge City, KS

July 20, 2018Hodgeman County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2018, 10:28 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 10:28 PM CDT (03:28 UTC)
Expired
Jul 20, 2018, 11:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:37 PM CDTHAIL 1.757 Se Beeler, KS
Jul 20, 11:05 PM CDTTSTM WND GST 706 Wnw Bazine, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4052 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS53 KDDC 210328
SVRDDC
KSC083-135-210415-
/O.NEW.KDDC.SV.W.0319.180721T0328Z-180721T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1028 PM CDT FRI JUL 20 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ness County in west central Kansas...
  Northern Hodgeman County in southwestern Kansas...

* Until 1115 PM CDT.

* At 1028 PM CDT, a severe thunderstorm was located 10 miles south of
  Beeler, moving east at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Gray, Ness City, Jetmore, Bazine, Ransom, Hanston, Utica, Brownell,
  Beeler and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9959 3811 9959 3801 10022 3870 10023
      3870 10017
TIME...MOT...LOC 0328Z 249DEG 31KT 3830 10022 

HAIL...2.00IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
234 
WWUS53 KDDC 210336
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1036 PM CDT FRI JUL 20 2018

KSC083-135-210415-
/O.CON.KDDC.SV.W.0319.000000T0000Z-180721T0415Z/
Ness KS-Hodgeman KS-
1036 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NESS AND NORTHERN HODGEMAN COUNTIES...

At 1035 PM CDT, a severe thunderstorm was located 7 miles southeast
of Beeler, moving east at 35 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Gray, Ness City, Jetmore, Bazine, Ransom, Hanston, Utica, Brownell,
Beeler and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3868 9959 3811 9959 3801 10022 3870 10023
      3870 10017
TIME...MOT...LOC 0335Z 263DEG 30KT 3838 10009 

HAIL...3.00IN
WIND...60MPH
 
$$

RBURG
951 
WWUS53 KDDC 210404
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1104 PM CDT FRI JUL 20 2018

KSC083-135-210415-
/O.CON.KDDC.SV.W.0319.000000T0000Z-180721T0415Z/
Ness KS-Hodgeman KS-
1104 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NESS AND NORTHERN HODGEMAN COUNTIES...

At 1103 PM CDT, a severe thunderstorm was located 6 miles southeast
of Ness City, moving east at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gray, Ness City, Jetmore, Bazine, Ransom, Hanston, Utica, Brownell,
Beeler and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3868 9959 3811 9959 3801 10022 3870 10023
      3870 10017
TIME...MOT...LOC 0403Z 273DEG 23KT 3837 9984 

HAIL...2.50IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:55 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 6:55 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
655 PM CDT Fri Jul 20 2018

...Updated for aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1159 AM CDT Fri Jul 20 2018

A hot and muggy Friday will end the work week with afternoon high
temperatures swelling into the low to mid 100s with dewpoints in
the 60s for most of the CWA. Heat index values will be pushing
110F for the southeastern counties late this afternoon where
dewpoints will be the highest. Late afternoon and evening
thunderstorms look to develop along a surface convergent boundary
across eastern Colorado and into the southwestern counties of the
CWA and progging to the east through the evening and into the
early night time hours ending by midnight pushing east out of the
area into south central and southeastern Kansas. Due to the high
dewpoint temperatures and increasing afternoon high temperatures,
CAPE values will push into the 2000 J/kg range providing enough
instability to create a severe weather event, mainly with winds
but large hail is a possibility as well as the storms track
eastward effecting the southern half of the CWA. This looks to be
possible similar setup to the previous evening's severe weather
event but not as widespread to the north mainly effecting southern
counties along the aforementioned surface boundary and good
enough low level shear values in the 20-30kt range.

Once the thunderstorm activity comes to an end by midnight pushing
east out of the viewing area, expect clearing skies by day break
with only lingering high level cirrus in its wake. Low
temperatures will start off muggy and warm once again in the low
70s and near ambient air dewpoints as well. Will will stay
relatively light out of the south to southeast over night and
through the day Saturday in the 10-15mph range with isolated 20mph
gusts possible under a fairly weak pressure gradient across the
CWA. With the aforementioned surface boundary pushing south and
southeast of the area into eastern portions of Kansas and into
Oklahoma, high temperatures will not be as hot as it has been with
low 90s in the northern counties and mid 90s to the southwestern
portions of the CWA. Most of the area will remain dry to start the
weekend with general thunderstorms possible along the far
southwestern counties along the Colorado border being more of an
air mass activity set up where the warmest temperatures will be
Saturday afternoon and into the early part of Saturday evening. No
severe weather is expected with the main hazards being lightning
and isolated heavy down pours is the scenario plays out as models
are indicating for this area.

.LONG TERM...(Saturday night through Friday)
Issued at 100 PM CDT Fri Jul 20 2018

Sunday will start off muggy and warm once again, as will be the
theme throughout the entire weak. An upper level high will be
centered over the dessert southwest near the four corner region
allowing a series of minor short wave troughs to propagate across
the northern Rockies and high plains over the course of the
next week. High temperatures will push back into mid to upper 90s
and breaking 100 near the Oklahoma border. Precipitation chances
look to be minimal again similar to Saturday along the western
counties of the CWA in areas with the strongest day time heating
allowing for increased instability under an air mass type setup
with weak flow aloft, none of which are expected to be severe with
only lightning and isolated areas of heavier downpours possible if
the scenario pans out.

Monday looks to be the best day for precipitation, mainly in the
afternoon and evening hour time frame as a frontal boundary pushes
through the area bring a brief change to northerly flow at the
surface and more seasonably temperatures. Afternoon high
temperatures will only be in the mid to upper 80s with low 90s in
the southeastern counties due to the aforementioned surface
boundary pushing through later in the day after peak heating time.
PoPs will be in the 30s and 40s across much of the CWA with
widespread thunderstorm chances for much of the area due to the
ample low level moisture advection with the southeast flow ahead
of the system. Severe weather could be possible but too far out at
this time to determine how severe and where, stay tuned for
updates over the weekend.

The weather pattern will return to recent trends with warming
temperatures and every day isolated thunderstorm activity under
weak upper level flow and moist low level flow from the southeast
and the Gulf of Mexico. Afternoon high temperatures will push
back into the low to mid 90s Tuesday and Wednesday and upper 90s
Thursday and Friday for the southern half of the CWA. Low
temperatures will not be as warm being in the mid to upper 60s but
dewpoints still in the 50s and 60s close to the air temperatures
every morning. Winds will stay south to southeasterly all week
with nothing more than 15-20mph gusts throughout due to a weak
pressure gradient and high pressure built in from the west over
the Colorado Rocky Mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 647 PM CDT Fri Jul 20 2018

A weak cold front will push into northern Oklahoma tonight
before becoming stationary. Winds will be breezy at 15-17 kts
from the east early in the period before dropping back to 12 kts
or less. There is a small chance of thunderstorms through 03z at
KDDC and KLBL and then again toward the end of the period with
daytime heating. The main from these storms will be strong
downburst winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  71  96 /  20   0  10   0
GCK  69  93  69  98 /  20   0  10   0
EHA  70  97  70  99 /  20   0   0  10
LBL  71  96  70 103 /  20   0   0   0
HYS  68  91  69  91 /  10   0  10   0
P28  73  94  71  95 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ088>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Finch
Hazardous weather outlook, Jul 20, 3:58 AM CDT, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
358 AM CDT Fri Jul 20 2018

KSZ030-031-043>046-061>066-074>081-084>090-210900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
358 AM CDT Fri Jul 20 2018 /258 AM MDT Fri Jul 20 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for portions of south central Kansas.
See the latest Urgent weather message for more details.

A slight chance of thunderstorms will be possible along the KS/OK
and KS/CO border late this afternoon into this evening. The
strongest storms will be capable of producing hail up to 2 inches
in diameter and wind gusts over 60 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Periodic chances of thunderstorms will be possible this weekend
into next week as weak disturbances move through the area. It is
too early to tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 20, 7:52 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             8 N HICKOK              37.68N 101.25W
07/20/2018  E1.75 INCH       GRANT              KS   EMERGENCY MNGR

            HAIL WAS AT LEAST THE SIZE OF GOLFBALLS.

0714 PM     HAIL             8 NNE ULYSSES           37.68N 101.27W
07/20/2018  E0.75 INCH       GRANT              KS   EMERGENCY MNGR

&&
Special weather statement, Jul 20, 8:17 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM MDT FRI JUL 20 2018

KSZ061-210200-
Hamilton KS-
717 PM MDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
800 PM MDT...

At 717 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Kendall to 8 miles north
of Holly. Movement was north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse.

LAT...LON 3826 10204 3826 10156 3786 10155 3808 10205
TIME...MOT...LOC 0117Z 196DEG 22KT 3799 10158 3817 10207

RBURG
Local storm report, Jul 20, 8:21 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             9 N HICKOK              37.68N 101.23W
07/20/2018  E2.00 INCH       GRANT              KS   PUBLIC

            PICTURE OF HAIL WAS FORWARDED VIA SOCIAL
            MEDIA FROM KSN NEWS.

&&
Local storm report, Jul 20, 8:42 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 ENE KENDALL           37.96N 101.45W
07/20/2018  E1.00 INCH       KEARNY             KS   PUBLIC

&&
Local storm report, Jul 20, 8:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             PLYMELL                 37.81N 100.87W
07/20/2018  E1.50 INCH       FINNEY             KS   STORM CHASER

&&

JF
Local storm report, Jul 20, 9:33 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             5 NNW GARDEN CITY       38.04N 100.90W
07/20/2018  E0.75 INCH       FINNEY             KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:07 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens53 min
Jul 20, 7:25 PM CDTSpecial Weather StatementDDCClark, Haskell, Meade65 min
Jul 20, 7:29 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jul 20, 7:55 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny50 min
Jul 20, 8:14 PM CDTSevere Thunderstorm WarningDDCKearny31 min
Jul 20, 8:17 PM CDTSpecial Weather StatementDDCHamilton43 min
Jul 20, 8:29 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
Jul 20, 8:44 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott46 min
Jul 20, 9:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
Jul 20, 9:27 PM CDTSevere Thunderstorm WarningDDCFinney33 min
Jul 20, 9:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott52 min
Jul 20, 11:15 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jul 20, 11:45 PM CDTSpecial Weather StatementDDCRush45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.